Hail, Gibson
- When
- March 24, 7:24 PM CST
- Where
- Gibson County, 3 mi WSW of Oakland City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.313, -87.401
Thunderstorms developed near a surface low over central Missouri during the warmer and more unstable afternoon hours of the 24th. Although these storms weakened before reaching southwest Indiana, a few of the storms produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms developed near a surface low over central Missouri during the warmer and more unstable afternoon hours of the 24th. Although these storms weakened before reaching southwest Indiana, a few of the storms produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 24, 4:16 PM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 516 PM CDT Sun Mar 24 2019 .UPDATE... Issued at 514 PM CDT Sun Mar 24 2019 Updated Aviation discussion for 00Z TAF Issuance. && .SHORT TERM...(THIS EVENING THROUGH Tuesday NIGHT) ISSUED AT 215 PM CDT SUN MAR 24 2019 All of the weather is essentially in the first 24 hours. Satellite has the low over northwest Missouri. A few thunderstorms on-going early this afternoon over northern Missouri. A few are starting to develop along the cold front in central Missouri As the low and associated cold front move east expect more thunderstorms to develop. SWOMCD (see for details) recently issued for southeast Missouri and southern Illinois. Expect storms to develop over the next couple of hours and then develop/move east. Severe storms are possible with hail and potentially some damaging winds if the storms can become more linear. There is a small tornado threat especially near the surface low mainly over the northwest part of our CWA. Used a combination of the latest CAMS in an attempt to follow the main showers/storms across the area. They will likely linger into tomorrow mainly across the northern sections. High pressure moving across the Great Lakes will gradually dry us out by late Monday. .LONG TERM...(Wednesday THROUGH Sunday) ISSUED AT 157 PM CDT SUN MAR 24 2019 Forecast confidence is rather high for a mostly dry period Wednesday through Friday with temperatures at or above normal. Confidence decreases over the weekend, as the medium range models struggle with the details of an active split flow regime aloft. On Wednesday, surface high pressure will be building to the east of our region, as a ridge aloft builds overhead. South winds will develop and lead to a warm up to near normal levels. The region should remain in a warm advection pattern Thursday and Friday, but the active surface boundary should stay to our north. Therefore, we should warm well above normal both days, and for the most part we should be dry through this period. However, a few light showers cannot be ruled out over southeast Missouri, southern Illinois and southwest Indiana. The 12Z medium range models disagree on how much troughing will develop over the Rockies and Intermountain West by Friday, and how energy there will interact with a larger-scale trough over southeast Canada and the Great Lakes. The Canadian has a closed Rockies/Plains system with a deep surface low by 12Z Saturday, while the ECMWF takes all of the energy and absorbs it into a more amplified northern stream flow. The GFS is in between and has been fairly consistent, so we will lean heavily toward its solution for the weekend forecast. Showers will increase from the west late Friday night and then spread eastward through the entire area through the day Saturday. At least a slight chance of thunderstorms will accompany the main band of showers, but severe weather is not expected. The cold front will move southeast through the area Saturday and should bring an end to the showers as it passes. The fly in the GFS ointment is a secondary wave that will stream over the area late Saturday night through Sunday. Significant cold advection in the low-levels will take temperatures into the mid and upper 30s by daybreak Sunday, so it will be possible for some snowflakes to reach the ground over portions of the area. Temperatures Sunday will be well below normal with some locations struggling to reach 50F. Given the inherent lack of forecast confidence associated with this split flow regime, expect significant adjustments to the weekend forecast through the work week. && .AVIATION... Issued at 514 PM CDT Sun Mar 24 2019 Low VFR bases will lower to MVFR as showers/storms move in with front this evening/overnight. Vsbys will also drop to MVFR, although if a storm moves overhead, certainly IFR is a possibility. The front makes its pass late tonight, after which winds shift to the northwest, then north, and IFR cigs set in. They will linger into/thru much of the daytime tmrw, slowly lifting into the MVFR range during the pm hours. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 301 PM CDT Sun Mar 24 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 301 PM CDT Sun Mar 24 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight There is an enhanced risk of severe thunderstorms across most of southeast Missouri and parts of southwest Illinois. There is a slight risk extending east to Evansville and as far south as I-69 in west Kentucky. A marginal risk extends over the rest of the area Severe storms are possible this afternoon and evening. Large hail is the main threat initially, then an increasing damaging wind threat this evening. An isolated tornado is possible. Refer to area River Flood Warnings and Statements for the latest on area river flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday A small chance of thunderstorms is forecast over the entire region Friday night through Saturday. Severe weather is not expected. Refer to area River Flood Warnings and Statements for the latest on area river flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested over southeast Missouri and southwest Illinois this afternoon and evening. Additional spotter activations may be needed this evening over the rest of the area. PS
Special Weather Statement
National Weather Service Paducah KY
645 PM CDT SUN MAR 24 2019
ILZ075-250030-
Jefferson IL-
645 PM CDT SUN MAR 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 730 PM
CDT...
At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashley, or 7 miles east of Nashville, moving east at 40 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Mount Vernon, Woodlawn, Bluford, Dix and Belle Rive.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Illinois.
LAT...LON 3847 8870 3823 8871 3822 8915 3847 8915
3848 8895
TIME...MOT...LOC 2345Z 272DEG 35KT 3838 8924
PSSpecial Weather Statement
National Weather Service Paducah KY
720 PM CDT SUN MAR 24 2019
MOZ100-250100-
Wayne MO-
720 PM CDT SUN MAR 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY UNTIL
800 PM CDT...
At 719 PM CDT, Doppler radar was tracking a strong thunderstorm near
Piedmont, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Piedmont and Sam A. Baker State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Missouri.
LAT...LON 3714 9076 3717 9076 3717 9074 3718 9074
3727 9073 3728 9067 3727 9055 3732 9055
3732 9046 3706 9045 3710 9078 3714 9078
TIME...MOT...LOC 0019Z 268DEG 19KT 3719 9080
DRSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
753 PM CDT SUN MAR 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 5 SSE PINCKNEYVILLE 38.00N 89.36W
03/24/2019 M0.88 INCH PERRY IL LAW ENFORCEMENT
&&Special Weather Statement National Weather Service Paducah KY 757 PM CDT SUN MAR 24 2019 MOZ086-100-250145- Wayne MO-Bollinger MO- 757 PM CDT SUN MAR 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOLLINGER AND CENTRAL WAYNE COUNTIES UNTIL 845 PM CDT... At 757 PM CDT, Doppler radar was tracking a strong thunderstorm over Greenville, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Greenville. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southeastern Missouri. LAT...LON 3709 9052 3720 9052 3724 9021 3705 9022 TIME...MOT...LOC 0057Z 268DEG 18KT 3715 9048 DRS
Special Weather Statement
National Weather Service Paducah KY
805 PM CDT SUN MAR 24 2019
ILZ080-081-250145-
Perry IL-Franklin IL-
805 PM CDT SUN MAR 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERRY AND FRANKLIN
COUNTIES UNTIL 845 PM CDT...
At 802 PM CDT, trained weather spotters reported a strong
thunderstorm over Du Quoin, moving east at 30 mph. Nickel size hail
was reported several miles south of Pinckneyville at 748 pm.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Benton, Du Quoin, Christopher, Valier, West City, Buckner,
and Orient.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southern Illinois.
LAT...LON 3811 8871 3786 8872 3786 8898 3788 8915
3795 8915 3795 8932 3807 8932
TIME...MOT...LOC 0102Z 271DEG 25KT 3799 8923
YorkThe Evansville,IN radar (KVWX), 29 km away, was scanning. The volume nearest the first event began at 01:22 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806026, 806027.